Depakote plus Concerta?

Filed Under: ADHD Medication and Children, Behavior in ADHD Kids, Side Effects of ADHD Meds

Q:

"My 6-year-old son is taking Depakote for seizures. But we soon observed that the Depakote caused him to be more aggressive, and the doctor prescribed Concerta to counteract that behavior. Is this the correct treatment plan?"

Dr. Larry Silver specializes in treating children with attention deficit disorder (ADHD).
A:

Concerta is not used to treat aggressive behavior, nor is it meant to substitute for behavior modification. Concerta is, chemically, the same medication as Ritalin, and it is used only to treat ADHD. Thus, I am confused as to why your son is taking this, since you didn't mention any diagnosis of ADHD. Please raise your concerns with the doctor who prescribed both of the medications, or contact a specialist. If Depakote makes him more aggressive, it would be important to see a child and adolescent psychiatrist to find out why.

Larry Silver, M.D., is the author of Dr. Larry Silver's Advice to Parents on AD/HD and The Misunderstood Child: Understanding and Coping with Your Child's Learning Disabilities. He is also a clinical professor of psychiatry at Georgetown Medical Center in Washington, D.C.
 
Related Content
 
Copyright © 1998 - 2013 New Hope Media LLC. All rights reserved. Your use of this site is governed by our Terms of Service and Privacy Policy.
ADDitude does not provide medical advice, diagnosis, or treatment. The material on this web site is provided for educational purposes only. See additional information.
New Hope Media, 39 W. 37th Street, 15th Floor, New York, NY 10018